Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 33, NWS San Angelo, TX

June 8, 1997Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 8, 1997, 10:29 AM CDT for Tom Green County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1997, 10:29 AM CDT (15:29 UTC)
Expired
Jun 8, 1997, 11:35 AM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 10:35 AM CDTThunderstorm Wind 52Carlsbad, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WFUS1 KSJT 081530 RRA
TORSJT
TXC451-081635-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1029 AM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1135 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...TOM GREEN COUNTY
 
AT 1028 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 12 MILES WEST OF SAN ANGELO MOVING EAST AT 15 MPH.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... SAN ANGELO.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 8, 1:40 AM CDT, 8 hours 49 minutes earlier.

Area forecast discussion, Jun 8, 1:40 AM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
140 AM CDT SUN JUN 8 1997

WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOW A CLOSED LOW
CONTINUING TO SPIN OVER THE SOUTHWEST ALONG THE ARIZONA/NEW MEXICO
BORDER.  A VORT MAX ROTATING AROUND THE LOW ACROSS WEST TEXAS HAS
HELPED PRODUCED THUNDERSTORM ACTIVITY TO THE WEST OF MIDLAND WHICH
CONTINUES EARLY THIS MORNING. NGM SEEMS TO HAVE A SLIGHTLY BETTER
HANDLE ON THIS FEATURE. ANOTHER SHORTWAVE WITH AN ASSOCIATED JET MAX
IS CURRENTLY MOVING ACROSS THE BOTTOM OF THE LOW...WITH DIFFLUENT
FLOW CONTINUING OVER WEST CENTRAL TEXAS.  A SURFACE TROUGH WAS
LOCATED OVER FAR WEST TEXAS.

THE CUT OFF LOW IS PROGGED TO WEAKEN AND MOVE NORTHEASTWARD THROUGH
THE NEXT 24 HOURS WITH THE NEXT VORT MAX MOVING OVER WEST TEXAS THIS
EVENING. THE BEST INSTABILITY WILL BE TO THE WEST WITH FORECASTED
CAPES OF AROUND 2000 J/KG. STEEPER LAPSE RATES WILL ALSO BE TO THE
WEST AS COOLER MID LEVEL TEMPERATURES ASSOCIATED WITH THE UPPER LOW
MOVE OVER WEST TEXAS.  THUNDERSTORMS WILL LIKELY DEVELOP OVER WEST
TEXAS AGAIN THIS EVENING WITH THE DEEP MOISTURE...SURFACE TROUGH AND
LEFT OVER OUTFLOW BOUNDARIES. WITH THE STEEP LAPSE RATES...SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE AS SHOWN ON DAY 1 OUTLOOK.
SOME OF THESE STORMS MAY MOVE INTO THE WESTERN COUNTY WARNING AREA
BY EVENING.

WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER MUCH OF
THE AREA DURING THE LATE AFTERNOON AND EVENING WITH
HEATING...INSTABILITY AND DEEP MOISTURE...WITH THETA E RIDGE OVER
THE AREA. LACK OF A SURFACE BOUNDARY WILL PREVENT WIDESPREAD
ORGANIZED ACTIVITY. AS THE LOW PUSHES OFF TO THE NORTHEAST...DRY
WEST WINDS IN THE MID AND UPPER LEVELS WILL BEGIN TO DRY OUT THE
ATMOSPHERE OVERNIGHT.  LOWER LEVELS WILL REMAIN WET...WITH LOW
CLOUDS AND LIGHT FOG A POSSIBILITY AGAIN BY TOMORROW MORNING.

FOR TEMPERATURES...WILL GO CLOSE TO NGM GUIDANCE AND PERSISTENCE WITH
CONDITIONS MUCH LIKE YESTERDAY. AVIAhTION NUMBERS LOOK A LITTLE LOW
FOR HIGHS WITH PRECIP CHANCES ALSO TOO HIGH.

ABI 083/067 23
JCT 086/069 22
SJT 085/066 23

08

In the hours before

Special weather statement, Jun 8, 5:47 AM CDT, 4 hours 42 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-090450-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 AM CDT SUN JUN 8 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE
FROM OZONA TO MERTZON TO COLORADO CITY THROUGH THIS EVENING...

ABUNDANT MOISTURE REMAINS IN PLACE ACROSS WEST CENTRAL TEXAS TODAY.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE
MORNING ALONG A SURFACE TROUGH OVER FAR WEST TEXAS.  THESE
THUNDERSTORMS WILL MOVE NORTHEASTWARD AND MOVE INTO WEST CENTRAL
TEXAS TODAY. WITH AFTERNOON HEATING...THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE
LEVELS THIS AFTERNOON...MAINLY WEST OF A LINE FROM OZONA TO MERTZON
TO COLORADO CITY WHERE THE INSTABILITY IS HIGHEST.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS.  WIDELY
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE REST OF WEST
CENTRAL TEXAS THIS AFTERNOON.  WITH WEAK WINDS IN THE UPPER LEVELS
OF THE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY WHICH
COULD RESULT IN AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW
MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE
WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH
CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC...
FTWSPSFTW... AND SATSPSSAT.
08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:01 AM CDTSevere Thunderstorm WarningSJTTom Green49 min
Jun 8, 10:14 AM CDTSevere Thunderstorm WarningSJTIrion, Tom Green61 min
Jun 8, 10:43 AM CDTSevere Thunderstorm WarningSJTCoke62 min
Jun 8, 11:01 AM CDTFlash Flood WarningSJTTom Green94 min
Jun 8, 11:09 AM CDTFlash Flood WarningSJTNolan, Taylor4 hr
Jun 8, 12:42 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman4 hr
Jun 8, 2:12 PM CDTFlash Flood WarningSJTTaylor6 hr
Jun 8, 3:23 PM CDTFlash Flood WarningSJTNolan4 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTFisher, Mitchell3 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTSterling3 hr
Jun 8, 5:24 PM CDTSevere Thunderstorm WarningSJTIrion76 min
Jun 8, 6:20 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
Jun 8, 6:39 PM CDTTornado WarningSJTSchleicher66 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.